A puzzling case of seizures and visual hallucinations during clomipramine treatment with a high dose but causing a low serum concentration

    loading  Checking for direct PDF access through Ovid

Abstract

We present a puzzling case of a 25-year-old depressive man suffering from seizures and visual hallucinations during clomipramine treatment with a high dose but causing a low serum concentration. We examined alleles of cytochrome P450 (CYP) isozymes. It was revealed that he was not an ultrarapid metabolizer for CYP2D6, and that the genotypes were homozygous for CYP2D6J and heterozygous for CYP2C19m1. Throughout the treatment period, his compliance was good. Since he was a smoker, it seems likely that his low clomipramine level was due to smoking-induced CYP1A2 activity. These findings suggest that smoking-induced CYP1A2 activity overcomes the possibly inhibiting effects of homozygosity for CYP2D6J and heterozygosity for CYP2C19ml, and that high-dose clomipramine is not always a direct cause of seizures.

Related Topics

    loading  Loading Related Articles